Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, September 19, 2013

September 19, 2013 · NWS MKX · 14 events in 8 counties and zones

A couple clusters of thunderstorms moved from southwest to northeast across southern Wisconsin during the late afternoon and evening hours as a cold front approached from Minnesota and Iowa. Severe thunderstorm wind damage occurred with only one severe hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.1 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A couple clusters of thunderstorms moved from southwest to northeast across southern Wisconsin during the late afternoon and evening hours as a cold front approached from Minnesota and Iowa. Severe thunderstorm wind damage occurred with only one severe hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 2:27 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 19, 2:27 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT THU SEP 19 2013

.TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

CLEARING SKIES IN SOUTH CENTRAL WI WILL CREATE A GOOD SETUP FOR
STRONG STORMS JUST AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND
EARLY EVENING. ENHANCED LIFT FROM RIGHT ENTRANCE REGION OF
STRENGTHENING UPPER LEVEL JET DUE TO SHARPENING UPPER TROUGH WILL MOVE
ACROSS SRN WI OVERNIGHT. THE SURFACE TROUGH CURRENTLY EXTENDS FROM
AROUND DULUTH THROUGH DES MOINES.

MORNING CONVECTION AND LINGERING CLOUDS HELPED TO LAY OUT AN
EFFECTIVE WARM FRONTAL BOUNDARY ROUGHLY FROM THE WISCONSIN RIVER
VALLEY SOUTHEAST THROUGH WALWORTH COUNTY. DEWPOINTS IN THIS WARM
SECTOR ARE IN THE UPPER 60S TO AROUND 70 EXCEPT WHERE THEY HAVE
MIXED OUT. MIXED LAYER CAPE VALUES ARE AROUND 3000 J/KG WITH MINIMAL
CIN IN SOUTH CENTRAL WI PER SPC MESO ANALYSIS PAGE/RAP. PRECIPITABLE
WATER VALUES ARE AROUND 1.7 WHICH IS IN THE 99TH PERCENTILE FOR
OCCURRENCE. THE MAIN FACTOR THAT IS MISSING FROM THIS SETUP FOR
SEVERE CONVECTION IS SHEAR. 0-6KM BULK SHEAR WILL PEAK AT 20 TO 30
KNOTS AROUND 00Z WITH THE CONVECTION. LOCALLY BACKED WINDS NEAR THE
LAKESHORE COULD LEAD TO HIGHER 0-1KM SHEAR. TORNADO THREAT IS NOT
NIL BUT MARGINAL.

THE GENERAL CONVECTIVE SCENARIO FAVORS A LINE OF STORMS WITH
EMBEDDED SEVERE POTENTIAL. THERE IS ALREADY A LINE FORMING NEAR THE
SURFACE FRONT IN NORTHEAST IOWA THAT IS EXPECTED TO TRACK INTO THE
FAR WESTERN MKX FORECAST AREA AROUND 4 PM. DOWNDRAFT CAPE AND LOW
LEVEL LAPSE RATES WITH INVERTED V FORECAST SOUNDINGS FAVOR DAMAGING
WIND GUST POTENTIAL. THE HIGH CAPE BUT LACK OF SHEAR SUGGESTS
MARGINALLY SEVERE HAIL. THE HIGH PRECIPITABLE WATER MEANS THAT THE
THUNDERSTORMS WILL BE PRODUCING HEAVY RAIN. ONE INCH PER HOUR RAIN
RATES WILL BE LIKELY. WILL NEED TO KEEP AN EYE ON ANY TRAINING
CONVECTION WHICH COULD CAUSE LOCALIZED FLOODING.

.FRIDAY...FORECAST CONFIDENCE IS MEDIUM.

THE SFC TROF/COLD FRONT WILL EXIT THE SOUTHEAST CORNER OF THE
FORECAST AREA RIGHT AROUND 12Z FRIDAY. ALTHOUGH COOLER AND DRIER
AIR WILL BE WORKING INTO THE LOW LEVELS...THERE IS STILL SOME
IMPRESSIVE DEEP LAYER FORCING HANGING BACK TO THE WEST AS A SHARP
MID LEVEL TROF ENTERS WESTERN WISCONSIN. WE ARE STILL UNDER THE
RIGHT ENTRANCE REGION OF THE UPPER JET. SO THE POTENTIAL EXISTS FOR
SOME POST FRONTAL PRECIP ACROSS THE EAST THROUGH ABOUT MID
MORNING...BEFORE IT ALL PUSHES OFF TO THE EAST BY AFTERNOON. SOME
OF THE MODELS ARE DRY AFTER 12Z...OTHERS MORE WET...SO A
CONSENSUS WAS USED AS A BLEND.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE BUILDS ACROSS THE AREA WITH SUNSHINE RETURNING ON
SATURDAY. LOOK FOR HIGHS ONLY IN THE 60S.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE HOLDS BUT BEGINS TO SLIDE EAST. A NORTHEAST FETCH
ACROSS LAKE MICHIGAN WITH DELTA-T/S APPROACHING 14 WILL LIKELY
RESULT IN A FEW MORE CLOUDS ACROSS THE SOUTHEAST. THE AIRMASS
LOOKS TOO DRY FOR ANY LAKE EFFECT SHOWERS.

.MONDAY NIGHT AND BEYOND...FORECAST CONFIDENCE IS MEDIUM.

A SFC TROF ATTEMPTS TO ENTER THE WESTERN CWA MONDAY NIGHT...BUT IT
LOOKS LIKE IT WASHES OUT. THIS IS ONLY WORTH A SLIGHT CHANCE
NORTHWEST OF MADISON. HIGH PRESSURE THEN BUILDS BACK IN FOR MUCH
OF THE REMAINDER OF NEXT WEEK...WITH TEMPERATURES PRETTY CLOSE TO
NORMAL.

&&

.AVIATION/00Z TAFS/...

CONVECTION WILL ARRIVE FROM WEST TO EAST LATE THIS AFTERNOON/EARLY
EVENING JUST AHEAD OF A COLD FRONT AND SHARPENING MID-LEVEL TROUGH
IN GENERALLY A LINE OF THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE
POSSIBLE OUT AHEAD OF THIS AREA. A FEW THUNDERSTORMS ARE EXPECTED TO
BE SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. MARGINALLY
SEVERE HAIL IS ALSO A THREAT.

IN THE WAKE OF THE LEADING EDGE OF CONVECTION...RAIN WITH ISOLATED
THUNDER COULD LINGER THROUGH MUCH OF THE NIGHT. CEILINGS AND
VISIBILITIES COULD DROP TO MVFR. RAIN EXPECTED TO TAPER OFF FROM
WEST TO EAST BETWEEN 09Z AND 12Z. GUSTY WNW WINDS ANTICIPATED FRIDAY
WITH VFR BROKEN CUMULUS CLOUDS DEVELOPING IN THE AFTERNOON.

&&

.MARINE...

GUSTY SOUTH WINDS OVER THE LAKE LED TO EXPANDING THE SMALL CRAFT
ADVISORY DOWN TO THE IL BORDER THROUGH THE LATE EVENING.

THUNDERSTORMS TRACKING FROM WEST TO EAST ALONG A COLD FRONT COULD
PACK WINDS IN EXCESS OF 33 KNOTS AS THEY MOVE THROUGH OVERNIGHT.
BREEZY WEST WINDS IN WAKE OF PASSING COLD FRONT MAY REACH SMALL
CRAFT ADVISORY LEVELS OVER THE ENTIRE NEAR SHORE AREA FOR A TIME ON
FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

TONIGHT/FRIDAY AND AVIATION/MARINE...MRC
FRIDAY NIGHT THROUGH THURSDAY...DAVIS
Hazardous weather outlook, Sep 19, 1:35 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT THU SEP 19 2013

WIZ046-047-051-052-056>060-062>072-201130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
235 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM WEST TO EAST
LATE THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES EAST
ACROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS LATER THIS AFTERNOON AND
TONIGHT. THESE STORMS WILL PRODUCE HEAVY RAIN AT TIMES. A TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY MORNING ACROSS SOUTHEAST WISCONSIN
WITH A CHANCE FOR THUNDERSTORMS ELSEWHERE AS THE COLD FRONT EXITS
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

LMZ643>646-201130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
235 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO THIS EVENING FOR
GUSTY SOUTH WINDS THAT WILL CAUSE WAVES TO REACH 5 FEET AT TIMES.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AS A
STRONG COLD FRONT MOVES EAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY MORNING AS THE COLD FRONT MOVES
ACROSS SOUTHERN LAKE MICHIGAN. BREEZY WEST WINDS IN THE WAKE OF
THE FRONT MAY REACH SMALL CRAFT ADVISORY LEVELS FOR A TIME ON
FRIDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 19, 12:29 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
129 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HEAVY RAIN       2 S LA GRANGE           42.77N 88.60W
09/19/2013  M2.40 INCH       WALWORTH           WI   TRAINED SPOTTER

            12 HOUR TOTAL ENDING AT 12 PM CDT.

&&

RSCHAAR
Special weather statement, Sep 19, 2:49 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT THU SEP 19 2013

WIZ056-057-062-063-192145-
COLUMBIA-DANE-IOWA-SAUK-
349 PM CDT THU SEP 19 2013

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL WISCONSIN...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES WEST OF
REEDSBURG TO 43 MILES SOUTHWEST OF REEDSBURG...MOVING NORTHEAST AT 45
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA BY 355 PM CDT...
  GOVERNOR DODGE STATE PARK BY 410 PM CDT...
  LONE ROCK AIRPORT BY 415 PM CDT...
  SPRING GREEN BY 420 PM CDT...
  REEDSBURG BY 430 PM CDT...
  MAZOMANIE AND BLACK EARTH BY 435 PM CDT...
  WISCONSIN DELLS AND LAKE DELTON BY 445 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MARQUARDT

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
September 19, 3:13 PM CST to 3:19 PM CST
Where
Iowa County, 7.36 mi NW of Clyde
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
43.190, -90.330

Trees and power lines down.

Thunderstorm Wind, Sauk

When
September 19, 3:19 PM CST
Where
Sauk County, Lone Rock Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.210, -90.190

Thunderstorm Wind, Iowa

When
September 19, 3:32 PM CST
Where
Iowa County, 0.69 mi S of Dodgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
42.960, -90.130

Trees down.

Thunderstorm Wind, Lafayette

When
September 19, 3:35 PM CST to 4:20 PM CST
Where
Lafayette County, 2.06 mi NW of Benton to 0.16 mi ENE of Argyle
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.590, -90.410

Numerous trees and power lines down.

Thunderstorm Wind, Green

When
September 19, 4:15 PM CST to 4:40 PM CST
Where
Green County, 0.86 mi W of Stearns
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.669, -89.617

Scattered reports of trees down in much of Green County, including the communities of Jordan Center, Monticello, Albany, Broadhead, and Juda.

Thunderstorm Wind, Green

When
September 19, 4:20 PM CST
Where
Green County, 0.86 mi SW of Badger Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.570, -89.680

Tree branches 4 inch diameter snapped and downed power lines.

Heavy Rain, Dane

When
September 19, 4:29 PM CST to 4:53 PM CST
Where
Dane County, 1 mi ESE of Shorewood Hills
Reported by
Broadcast Media
Coordinates
43.075, -89.451

Flooding along the roads and the intersection of Midvale Boulevard and University Avenue. Water up to the headlights of motor vehicles.

Thunderstorm Wind, Rock

When
September 19, 4:30 PM CST to 5:15 PM CST
Where
Rock County, 1.93 mi SE of Leyden
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.708, -89.107

Scattered reports of trees and power lines down in much of western and central Rock |County, including the communities of Orfordville, Evansville, Beloit, Janesville, Afton and Milton.

Thunderstorm Wind, Green

When
September 19, 4:35 PM CST
Where
Green County, Monroe Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.620, -89.590

Thunderstorm Wind, Dane

When
September 19, 4:45 PM CST
Where
Dane County, Stoughton
Measured
52 kt (60 mph) estimated gust
Property damage
$7.0 million
Reported by
Public
Coordinates
42.920, -89.220

Large tree uprooted and many smaller trees snapped.

Hail, Rock

When
September 19, 7:04 PM CST
Where
Rock County, 2 mi N of Downtown Janesville
Measured
1 in hail
Reported by
Public
Coordinates
42.709, -89.020

Thunderstorm Wind, Washington

When
September 19, 8:02 PM CST to 8:11 PM CST
Where
Washington County, 3.15 mi SSW of Hartford to 0.37 mi NW of Slinger
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
43.280, -88.410

Widespread tree and power line damage, including uprooted and snapped trees, starting at Druid Lake and extending to the south side of Hartford. A large tree fell on a house causing minor damage. Several corn fields suffered damage, with bent over stalks, some small areas flattened. The corn was in relatively poor condition due to a poor growing season. Then sporadic reports of trees and power lines down from Hartford to Slinger.

Thunderstorm Wind, Sheboygan

When
September 19, 8:45 PM CST
Where
Sheboygan County, 2.89 mi WSW of Silver Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.557, -88.075

Trees 2.5 to 3 feet in diameter blown down and blocking the intersection of Highway 28 and Highway 144.

Thunderstorm Wind, Sheboygan

When
September 19, 8:53 PM CST
Where
Sheboygan County, 3.51 mi NW of Parnell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.711, -88.143

Trees blown down and blocking the intersection of Highway 67 and Watercress Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478238, 478248, 478239, 478241, 478260, 478255, 478236, 478247, 478256, 478265, 478233, 478273, 478275, 478277.